Montana, 2012Hail and Damaging Wind in Montana, May 22, 2012
May 22, 2012 · NWS GGW · 2 events in 1 county or zone
Favorable winds, instability and other atmospheric conditions allowed a few severe thunderstorms to rapidly develop over Montana's far northeast corner.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Favorable winds, instability and other atmospheric conditions allowed a few severe thunderstorms to rapidly develop over Montana's far northeast corner.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 22, 2:05 PM MST, 7 minutes earlier.
Area forecast discussion, May 22, 2:05 PM MST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
305 PM MDT TUE MAY 22 2012
.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY...
THE COLD FRONT WILL MOVE EAST ACROSS EASTERN MONTANA THIS
MORNING AND INTO NORTH DAKOTA THIS AFTERNOON. SCATTERED SHOWERS
AND THUNDERSTORMS ARE DEVELOPING RIGHT BEHIND THE COLD FRONT AS IT
MOVES INTO NORTH DAKOTA. THE FRONT IS BEING PUSH BY A JET STREAK
OVER SOUTHERN MONTANA AND WE ARE STILL IN THE LEFT FRONT QUADRANT.
INSTABILITY BEHIND THE FRONT WITH A LIFTED INDEX OF SOMEWHERE
BETWEEN -2 AND -4*C WITH CAPE VALUES OF 800 TO 1200 J/KG. THESE
SCATTERED SHOWERS AND THUNDERSTORMS WILL COME TO AN END QUICKLY
THIS EVENING AROUND SUNSET BUT A FEW COULD BECOME STRONG ENOUGH TO
PRODUCE DIME SIZED HAIL AND BRIEF GUSTY WINDS BEFORE THEN.
THE WESTERLY WINDS WILL ALSO DIE DOWN AROUND SUNSET SO WE WILL BE
ABLE TO LET THE LAKE WINDS ADVISORY EXPIRE THIS EVENING. PROBABLY
COULD HAVE EXPIRED IT WITH THE AFTERNOON PACKAGE BUT DECIDED TO
LET IT RIDE. THE CONDITIONS ARE VERY MARGINAL BUT WE ARE STILL
SEEING OCCASIONAL GUSTS UP TO 30 MPH WITH SUSTAIN WIND SPEED OF
AROUND 15 TO 20 MPH.
UPPER TROUGH BECOMES AN UPPER LOW OVER SASKATCHEWAN TONIGHT INTO
WEDNESDAY AND THIS FEATURE WILL LINGER OVER THAT AREA THROUGH
THURSDAY. SOUTHERN PART OF THE CWA WILL BE DRY SLOTTED BUT THE
AREA ALONG THE INTERNATIONAL BORDER WILL SEE SOME SCATTERED
SHOWERS AND THUNDERSTORMS. THE WESTERN ZONES MAY SEE A FEW
SCATTERED SHOWERS AND THUNDERSTORM ESPECIALLY IN THE AFTERNOON AS
WRAP AROUND MOISTURE DROPS SOUTH INTO CENTRAL MONTANA.IN BOTH OF
THESE AREAS LIFTED INDEX OF AROUND -2*C WITH CAPE VALUES OF AROUND
350 J/KG. THE WINDS WILL REMAIN WESTERLY FOR MOST OF THE DAY IN
THE 15 TO 25 MPH RANGE SO ANOTHER LAKE WIND ADVISORY MIGHT BE
NEEDED FOR THE AFTERNOON HOURS. WILL LET THE NIGHT SHIFT TAKE A
LOOK AT THAT. THAT MOISTURE MOVES INTO NORTHEAST MONTANA ON
THURSDAY WITH A COLD FRONT THAT WILL BRING UNSEASONABLY COLD AIR
INTO THE AREA. WILL MAINTAIN A CHANCE OF SHOWERS FOR NOW. RSMITH
.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
A VERY WET-LOOKING PERIOD...IN WHAT IS TYPICALLY THE WETTEST TIME
OF THE YEAR. A STRONG UPPER TROUGH THAT ORIGINATES FROM THE GULF
OF AK...MOVES INTO THE SW STATES. ALL MODELS THEN TURN IT NE
TOWARD MT. ALTHOUGH THEY VARY ON THE EXACT PATH...THIS SYSTEM IS
LARGE AND MOIST ENOUGH THAT ALL MODELS HAVE SIGNIFICANT PRECIP
FOR OUR AREA THIS WEEKEND...AND OVER SEVERAL PERIODS. LATEST GFS
RAISES CONFIDENCE IN THAT...SINCE PREVIOUS RUNS HAD KEPT THE
PRECIP S OF OUR AREA. ENSEMBLES STILL SHOW SOME VARIATION...BUT IN
LINE WITH OTHER MODEL VARIATION THOUGH. WILL RAISE POPS TO LIKELY
AND GO WITH STEADY RAIN RATHER THAN SHOWERS. WITH THIS MIND HAVE
LOWERED HIGHS ALSO.
COLDEST 850 MB TEMPS ARE FRI WITH PART OF OUR AREA BELOW 0C AT 850 MB.
THICKNESSES INDICATE THAT THIS TO BE A COLD RAIN WITH THE MAIN
PART OF THE SYSTEM. THE COOLEST LAYER IS FAIRLY SHALLOW AT LOWER LEVELS.
THEREFORE ANY SNOW CHANCES REMAIN POSSIBLE...BUT IS A
LONGSHOT...NOT ENOUGH TO MENTION IN THE FORECAST. SIMONSEN
PREVIOUS LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...THE EXTENDED
PERIOD BEGINS THURSDAY NIGHT WITH A BROAD UPPER LEVEL TROUGH
COVERING THE WESTERN STATES. THE CLOSED LOW CENTER WILL BE LOCATED
UPSTREAM OVER THE PAC-NW COAST. THIS LOW WILL SLIDE SOUTH INTO
CENTRAL CALIFORNIA ON FRIDAY...THEN ROUND THE CORNER AND BEGIN TO
LIFT NORTHEAST FRIDAY NIGHT. THE LOW CENTER WILL CONTINUE NORTH
UNTIL IT IS CENTERED OVER NORTHEAST MONTANA ON SUNDAY... THEN
CONTINUE MOVING NORTH OR EAST OUT OF THE AREA AROUND SUNDAY NIGHT.
THURSDAY NIGHT...AN UPPER DISTURBANCE OVER SOUTHERN SASKATCHEWAN
DROPS 850MB TEMPERATURES TO AROUND 0C TO -2C. RAW MEX GUIDANCE
SUGGEST FREEZING LOWS ALONG THE INTERNATIONAL BORDER. SO DEPARTING
LIGHT SHOWERS HAVE THE POTENTIAL TO BECOME MIXED WITH SNOW.
FRIDAY/FRIDAY NIGHT...THE WEST COAST STORM SYSTEM WILL BE PICKING IN
PACIFIC MOISTURE AND EJECTING IT NORTHEAST INTO THE CENTRAL AND
NORTHERN ROCKIES...BUT NOT QUITE REACHING NEMONT. YET THE MODELS
PUT THE MOISTURE CLOSE ENOUGH TO THE LINGERING COLD BOUNDARY TO
MAINTAIN POPS. TIMING DIFFERENCES BETWEEN GFS AND THE ECMWF SHOW
UP AT THI SPOINT WITH THE EC OUT AHEAD OF THE GFS.
SATURDAY THROUGH SUNDAY NIGHT...WHILE THE 12Z EC KEEPS THE LOW
TOGETHER AND EJECTS A LARGE AMOUNT OF MOISTURE NORTH INTO
NORTHEAST MONTANA...THE 00Z GFS OPENS THE LOW AND EJECTS MOISTURE
TO THE NORTHEAST...TENDING TO MISS NEMONT WITH MOST OF THE QPF. SO
CONFIDENCE DECREASES THAT NEMONT WILL SEE SIGNIFICANT RAIN. WITH
THE MODELS STILL BOUNCING AROUND...WILL TEND TO MAKE FEW
SIGNIFICANT CHANGES TO POPS FOR THE WEEKEND.
MONDAY/MONDAY NIGHT...MODELS CAN AGREE WITH A NARROW UPPER RIDGE
FOLLOWING THE DEPARTING TROUGH. SO EXPECT A DRY AND MILD MEMORIAL
DAY.
THE PICTURE FOR TEMPERATURES IS ALSO SOMEWHAT MUDDLED BECAUSE OF
THE DIFFERENCES IN HOW THE MODELS TREAT THE UPPER TROUGH. BUT BOTH
THE EC AND GFS TREND COOLER THAN NORMAL THROUGH THE PERIOD...
RETURNING TO NORMAL AROUND MONDAY AND BEYOND. SCT
&&
.AVIATION...
MAINLY VFR. THERE WILL BE SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS WHICH WILL LOWER VISIBILITIES AT TIMES TO 4 TO 6
MILES...ALONG WITH BROKEN CEILINGS AS LOW AS 5K FT AGL UNTIL
SUNSET. 20 TO 30 KT NW WINDS ALSO DIMINISH AT SUNSET. SIMONSEN
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR FORT PECK
LAKE.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 22, 2:59 AM MST, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
359 AM MDT TUE MAY 22 2012
MTZ016>027-059>062-231000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
359 AM MDT TUE MAY 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A BROAD UPPER LEVEL TROUGH AND COLD FRONT TODAY WILL BRING RAIN
SHOWERS AND STRONG WEST WINDS WITH ISOLATED THUNDERSTORMS TO THE
REGION. A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE FROM
10 AM THIS MORNING THROUGH 9 PM THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A SLOW MOVING LOW PRESSURE SYSTEM IS EXPECTED TO MOVE ACROSS
MONTANA THIS WEEKEND. THERE IS THE POSSIBILITY OF WIDESPREAD RAIN
ACROSS THE REGION.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, May 22, 1:50 PM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
250 PM MDT TUE MAY 22 2012
MTZ019-222145-
SHERIDAN-
250 PM MDT TUE MAY 22 2012
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN SHERIDAN COUNTY IN NORTHEAST MONTANA...
UNTIL 345 PM MDT.
AT 246 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM 7 MILES
SOUTH OF PORT OF RAYMOND...MOVING EAST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PORT OF RAYMOND AND
WESTBY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4873 10405 4868 10457 4899 10471 4900 10467
4900 10405
TIME...MOT...LOC 2049Z 254DEG 15KT 4890 10455
RSMITH
WEATHER.GOV/GLASGOWLocal storm report, May 22, 2:01 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
301 PM MDT TUE MAY 22 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM HAIL 3 N PLENTYWOOD 48.82N 104.56W
05/22/2012 M0.75 INCH SHERIDAN MT PUBLIC
&&
TEF
IRIS SYSTEMThunderstorm Wind, Sheridan
- When
- May 22, 2:12 PM MST
- Where
- Sheridan County, 1.82 mi ENE of Comertown Dot
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 48.810, -104.253
The Comertown Turn-Off DOT MT-5 DOT site measured sustained winds of 69 mph and a wind gust of 78 mph.
Hail, Sheridan
- When
- May 22, 8:42 PM MST to 8:48 PM MST
- Where
- Sheridan County, 3 mi N of Plentywood
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 48.823, -104.570
Public reported penny-sized hail.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, May 22, 2012$357,000 · 1.75 in hail · 20 events
- Flash Flooding in Florida, May 22, 2012$75,000 · 3 events
- Flooding and Hail in North Carolina, May 22 to 24, 20121 in hail · 41 events
- Tornadoes and Hail in North Dakota, May 22, 2012$22,000 · EF0 · 24 events
- Hail and Lightning Strike in North Carolina, May 22, 2012$50,000 · 1.75 in hail · 5 events
- Flash Flood and Hail in North Carolina, May 22, 2012$8,000 · 1 in hail · 26 events
- Tropical Storm in Guam, May 22 to 23, 2012$20,000 · 2 events
- Hail and Damaging Winds in South Carolina, May 22, 2012$10,000 · 1.25 in hail · 15 events
- Hail and Damaging Winds in North Dakota, May 22, 2012$15,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Georgia, May 22, 2012$2,000 · 1 in hail · 14 events
- Hail and Damaging Winds in South Dakota, May 22, 20121.75 in hail · 13 events
- Hail in North Carolina, May 22, 2012$6,000 · 1.75 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372158, 384345.